Case Studies (July 2016)

, ,
Pharmacy Times, July 2016 Digestive Health, Volume 82, Issue 7

What should these pharmacists do?

CASE 1

JL, a 67-year-old woman with chronic pain, comes to the pharmacy for her fentanyl (Duragesic) prescription refill. She uses one 25-mcg/hr patch every 3 days—a dose that has worked well for her for 2 months, with no adverse effects (AEs). To reduce her pain, she enrolled in a rehabilitation program, 1 week ago, with a therapist trained in the use of electrical stimulation and heat therapy. JL is worried that she might be “getting sick” because she has felt very tired and out of breath. JL asks you to recommend a product to increase her energy because she does not want to miss a session. Otherwise, JL is in good health and has no known drug allergies.

As the pharmacist, how would you proceed in counseling this patient?

CASE 2

WF, a 70-year-old woman with moderate dementia, comes to your pharmacy with her daughter, DF, to fill a new prescription for aripiprazole (Abilify) 5 mg orally every 4 to 6 hours as needed. WF was diagnosed with dementia 3 years ago, and takes donepezil (Aricept) 10 mg orally at bedtime and memantine extended-release (Namenda XR) 28 mg orally once daily. WF has developed depression with periods of anxiety, for which she presented to the emergency department (ED). The prescription for aripiprazole was written by the ED physician— not her primary care provider. DF would like to know if this medication is appropriate to treat her mother’s depression and anxiety. WF has no other significant health conditions and has no known drug allergies.

As the pharmacist, how would you counsel DF about the use of aripiprazole for her mother?

ANSWERS

Case 1:Transdermal delivery systems are convenient and efficient methods of administration that ensure a steady release of a medication and may improve therapy adherence. Despite these advantages, care must be used with site selection and patch application. Additional safeguards must be considered once the patch is applied to the skin. Placement of the patch on an area of the body that becomes constricted, exposed to friction, or subjected to heat may alter the patch’s integrity, causing it to fail to adhere properly to the skin, or alter the absorption of the dose. Fentanyl transdermal delivery systems contain a black box warning regarding exposure to heat. Package labeling cautions against exposure to direct external heat sources, such as heating pads, saunas, and hot water, as well as situations that may increase the patient’s core body temperature (eg, fever, strenuous exercise). This type of exposure may increase drug absorption, thereby increasing the risk of AEs, such as respiratory depression, bradycardia, hypotension, and death. JL’s complaint of “feeling very tired and out of breath” may indicate she is experiencing increased absorption of fentanyl, during or immediately following her therapy sessions, and may be at risk of overdose. Counsel JL about your concerns regarding heat exposure and body temperature. She should contact the therapist to ensure appropriate safeguards are in place to minimize direct heat to the patch. In addition, contact the prescriber to ensure JL is evaluated to rule out negative effects from the use of fentanyl and to determine the risk of continued transdermal delivery system use while the patient undergoes therapy sessions.

Case 2:Aripiprazole (Abilify) is classified as an atypical antipsychotic drug. It is approved for use in a number of psychiatric conditions, including schizophrenia, and for adjunctive treatment of major depressive disorder. It is not indicated for treatment of behavioral and psychological symptoms of dementia, such as restlessness, anxiety, and agitation. Aripiprazole carries a black box warning regarding use in the elderly diagnosed with dementia-related psychosis, as there is a reported increased risk of death. Further, the prescription’s direction to take the drug “every 4 to 6 hours as needed” is not appropriate; aripiprazole should instead be dosed once daily on a scheduled basis. Pharmacologic treatment recommendations for depression with anxiety in dementia vary depending on the patient’s health and underlying psychiatric conditions, in addition to the severity, frequency, and type of behaviors. Drug therapy may include the use of antidepressants, such as selective serotonin reuptake inhibitors (SSRIs), benzodiazepines, or anticonvulsants, to reduce depression or anxiety, or stabilize mood. The use of an antipsychotic should be reserved for severe situations involving psychosis, hallucination, and delusion. WF should be instructed to see her primary care physician to rule out a change of medical condition before drug therapy is initiated. If pharmacologic therapy is indicated for the treatment of WF’s depression with anxiety, the use of an SSRI such as citalopram (Celexa; 10 mg daily titrated in 4-6 weeks to a maximum of 20 mg daily) may be more appropriate.

Read the answers

Andrea L. Leschak, PharmD, is assistant professor, University of Saint Joseph School of Pharmacy, Hartford, Connecticut. Christine G. Kohn, PharmD, is assistant professor, University of Saint Joseph School of Pharmacy. Craig I. Coleman, PharmD, is professor, University of Connecticut School of Pharmacy, Storrs, Connecticut.

function showAnswer() {document.getElementById("answer").style.display = 'block';document.getElementById("link").style.display = 'none';}